MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; DOUBLE FENESTRATED GRASPER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; DOUBLE FENESTRATED GRASPER
Model Number 420189-09
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the instrument double fenestrated grasper involved with this complaint and completed the device evaluation.Failure analysis confirmed the primary finding of pitch cable broken to be related to the customer reported complaint.The instrument was found to have a broken pitch cable at the distal clevis hub.The broken cable segment that contains the crimp was still installed in the clevis.Pitch cable breakage occurs when tensile load exceeds the ultimate strength of the material.The pitch cable construction is designed to optimize load and fatigue (cycling) characteristics.Variation in customer use conditions, procedure type, patient anatomy, product handling, instrument tip lengths, grip torque, and manufacturing tolerances are a few variables which can influence pitch cable failure.The root cause of the broken pitch cable was found to be a component failure and related to device design.Review of the provided image was consistent with a broken cable.A review of the site's complaint history does not reveal any related or duplicate complaints involving this product and/or this event.A review of the instrument log for the product associated with this event shows that the instrument/endoscope was last used on (b)(6) 2021 on system (b)(4).There was no indication that the instrument was used in subsequent procedures after the alleged event reported on this record.This complaint is reportable due to the following: this instrument is designed with two pitch cables, each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall into the patient.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted prostatectomy surgical procedure, the double fenestrated grasper instrument was broken.A backup instrument of the same type was used and the procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the customer who provided a photograph of the instrument.The image indicated that the issue was likely a broken cable, but could not be confirmed without evaluation of the returned instrument.No further details related to the event have been received as of the date of this report.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
DOUBLE FENESTRATED GRASPER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key12580017
Report Number2955842-2021-11257
Device Sequence Number14430222
Product Code NAY
UDI-Device Identifier00886874111581
UDI-Public(01)00886874111581(10)N10160429
Combination Product (Y/N)N
Initial Reporter CountryLE
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420189-09
Device Catalogue Number420189
Device Lot NumberN10160429 188
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/02/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/08/2021
Initial Report FDA Received Date10/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES